Excessive Heat, Choctaw
- When
- August 11, 11:00 AM CST to August 13, 7:00 PM CST
- Where
- Choctaw forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.027, -95.552 (the zone’s center; the record gives no point)
A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during mid August. Unseasonably hot afternoon temperatures reaching the mid 90s to near 100 degrees, combined with unseasonably high humidity, resulted in heat index values in the 110 to 120 degree range across much of eastern Oklahoma on the 11th through the 13th.
Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during mid August. Unseasonably hot afternoon temperatures reaching the mid 90s to near 100 degrees, combined with unseasonably high humidity, resulted in heat index values in the 110 to 120 degree range across much of eastern Oklahoma on the 11th through the 13th. At least eleven people were treated for heat-related issues in Tulsa, four of which were transported to the hospital.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 11, 9:56 AM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1056 AM CDT Fri Aug 11 2023
...New SHORT TERM...
.SHORT TERM...
(The rest of today )
Issued at 1056 AM CDT Fri Aug 11 2023
Front that has affected the region over the past couple days is
undergoing frontolysis. The high dewpoint air that pooled near the
boundary down south yesterday has overspread the region today with
more of a southerly flow in place at the surface. Dewpoints will
likely be held up during the heat of the day due to effects from
the recent rainfall over the region. Combine the high dewpoint
air with expected high temps in the mid to upper 90s under mostly
sunny skies, and you get heat indices in the dangerous to very
dangerous range. Ongoing heat advisories and warnings were left as
is.
Some spotty showers and storms persist across the south, mainly
left over from the overnight activity, but should gradually go
away into the afternoon. Storms over southwest KS are not expected
to affect the area at this time. Aside from the potential of an
isolated afternoon storm, the region should remain fairly quiet
thru 00Z, when focus shifts to the north up over KS.
Lacy
&&
.LONG TERM...
(Tonight through Thursday)
Issued at 313 AM CDT Fri Aug 11 2023
A relatively active pattern will persist into the weekend with
additional storms likely overnight, mainly impacting far northern
OK into Northwest AR. Strong mid and upper flow for August will
allow for some storm organization the next few nights and at
least a low-end threat of severe weather. Temperatures and
humidity will remain high through Sunday and additional heat
headlines will likely be needed.
By Sunday night a stronger upper level system will move across
the northern plains and push a cold front into the region. An
uptick in thunderstorm chances should accompany the front, with
cooler and notably less humid conditions following early next
week. Upper ridge then expected to re-expand with hot weather
returning, but potentially another front just beyond this
forecast.
&&
.AVIATION...
(12Z TAFS)
Issued at 633 AM CDT Fri Aug 11 2023
Isolated thunderstorms will remain possible near KFSM early this
morning. Showers and thunderstorms may also affect the northeast
Oklahoma and far northwest Arkansas sites late tonight. VFR
conditions will prevail outside of thunderstorms.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 97 77 95 75 / 10 30 40 40
FSM 97 77 97 77 / 40 10 20 10
MLC 97 79 98 77 / 30 10 20 10
BVO 98 73 94 72 / 10 40 40 50
FYV 94 74 93 73 / 20 30 30 40
BYV 95 72 92 72 / 10 30 40 40
MKO 96 75 95 74 / 20 20 30 20
MIO 96 72 92 72 / 10 50 30 50
F10 97 75 97 75 / 20 20 30 20
HHW 98 77 98 78 / 20 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ054-058-059-063-
068-069.
Excessive Heat Warning until 8 PM CDT this evening for OKZ049-
053-055>057-060>062-064>067-070>076.
AR...Heat Advisory until 8 PM CDT this evening for ARZ001-002-010-011.
Excessive Heat Warning until 8 PM CDT this evening for ARZ019-
020-029.
&&
SHORT TERM...30
LONG TERM....14
AVIATION...05Hazardous Weather Outlook National Weather Service Tulsa OK 521 AM CDT Fri Aug 11 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-121030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 521 AM CDT Fri Aug 11 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...East Central Oklahoma and West Central Arkansas. ONSET...Ongoing. DANGEROUS HEAT. RISK...Critical. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Afternoon. DISCUSSION... Dangerous heat and humidity are expected over most of the area this afternoon, with heat index values of 105 to 113 degrees. Isolated to scattered thunderstorms will continue this morning across parts of eastern Oklahoma and west central Arkansas. A few cells may briefly become severe, before storms diminish late this morning. Additional storms may develop late this afternoon through the evening along any residual boundaries, with at least a limited severe weather threat. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY...Thunderstorm Potential...Dangerous Heat Potential. SUNDAY...Thunderstorm Potential...High Wind Potential...Dangerous Heat Potential. MONDAY through WEDNESDAY...No Hazards. THURSDAY...Dangerous Heat Potential. EXTENDED DISCUSSION... The weather pattern remains unsettled through the weekend with daily thunderstorm chances. A cold front passing on Sunday should mark an increase in storm chances with a drying trend afterward into early next week. Hot and humid conditions will also expand across the region Friday through Sunday with dangerous heat index values likely to be felt area wide. weather.gov/tulsa contains additional information.
Preliminary Local Storm Report
National Weather Service Tulsa OK
922 AM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 AM Hail Paden 35.51N 96.57W
08/11/2023 E2.00 inch Okfuskee OK Emergency Mngr
Public report relayed via Emergency
Management. Time is radar estimated.
0208 AM Hail Paden 35.51N 96.57W
08/11/2023 E2.25 inch Okfuskee OK Public
&&Preliminary Local Storm Report
National Weather Service Tulsa OK
1130 AM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM Hail 7 ESE Weleetka 35.29N 96.03W
08/11/2023 E1.00 inch Okfuskee OK Public
&&Preliminary Local Storm Report
National Weather Service Tulsa OK
1151 AM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 AM Tstm Wnd Dmg Crowder 35.12N 95.67W
08/11/2023 Pittsburg OK Public
A few large trees down.
&&Preliminary Local Storm Report
National Weather Service Tulsa OK
1152 AM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 AM Hail 5 E Stidham 35.37N 95.61W
08/11/2023 M1.75 inch McIntosh OK Emergency Mngr
Time is radar estimated.
&&The national radar mosaic for the moment the first event began.
37 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135029, 1135030, 1135031, 1135032, 1135033, 1135034, 1135035, 1135036, 1135037, 1135038, 1135039, 1135040, 1135041, 1135042, 1135043, 1135044, 1135045, 1135046, 1135047, 1135048, 1135049, 1135050, 1135051, 1135052, 1135054, 1135055, 1135056, 1135057, 1135058, 1135059, 1135060, 1135061, 1135062, 1135064, 1135065, 1135066, 1135067.